GCA and odd chest jolts

I wonder if anyone gets odd jolts in their chest/heart area like a hiccup. I am now getting them a number of times a day - perhaps 10-15 - they don't seem harmful but I wonder what they are. Could it be the Predisilone. I am trying to very slowly reduce and am now on 25mg - having been on a high dose since April (60mg to start with). Am still struggling with being able to do very little and feel really ill and weak if I do just one or two things. Am always having to cancel things. Due a head MRI with contrast on October 3rd.

Fed up with the whole thing as I am sure everyone is.

9 Replies

oldestnewest
  • Hi Christine2715

    Sorry to hear you are struggling.

    Yes I had these hiccups a while back, sort of like a sudden involuntary gulp of air.. they lasted a few weeks but They have since stopped. Not sure what the cause was. By my chest / rib cage is always tight and slightly painful like I need more air. Hopefully like me they will subside for you.

    I started on 20mg in may and now on 12.5mg. Did get to 7.5mg but had to increase due to flare up.

    Like you I struggle some days but then other days I'm ok.

    But as you say it's difficult to make plans and then wonder if you will have to cancel them.

    It's good to know you are not alone.

    Carole

  • Thanks Carole, you are right, it is good to know you are not alone.

  • Hi Christine 2715

    First of all good that you have been able to reduce to your present level. Don't know much about the hiccups but in reply to struggling, feeling ill and having to cancel things I thought I'd just comment on these.Although very much in the learning stage I thought I'd share a few things I personally have found helpful.

    1. To read up as much as you can on this illness, to be informed and therefore feel that you have some form of limited control over some aspects of your life. E.g. diet

    2. To try to take a short walk each day, perhaps building up slowly . Helps mentally and physically.

    3. To keep a diary with a quick resume of dosage, marks out of 10 for symptoms, how I felt and what I did that day ( has helped me with rheumy appointments to have this background and possibly assess where I may have overdone things.)

    4. To make a few good arrangements, if you can, each week with something to look forward to, but with the proviso that you may have to cancel.

    5. To try to go with the flow, some good days, some not so good. Try not to do too much on good days as this will impact on the next day.

    6. Try to have some control of circumstances; where you go, how you get there, how long you stay. Then you can cut short the visit etc when you need to rather than be at the mercy of a scheduled plan arranged.

    7. Notice small improvements. Keep in mind this will improve, albeit it slowly, and maybe with many bumps along the way.

    8. Try not to get hung up on dosage and the need to reduce. Reduce slowly to avoid flares- it isn't a race.

    9. As you're in the slow lane of life,so to speak, try to appreciate all the things that normally would have passed you by before because you were too busy. Look for positives being in the slow lane.

    10.Accept that other folk may not understand your circumstances at all. They may not accept your limitations and the impact that this may have on their own life. Try to be more assertive in setting your own limits, especially where others have relied on you or have expectations from you. These have to change in order for you to get better.

    If you've read to the end- well done! I hope some of these points may ring a bell and hopefully help others.

  • Many thanks. I already do keep a diary. I can hardly walk any distance at all - probably 300 yards maximum. I do plan going out but then feel miserable when I have to cancel. I am being told by the rheumatologist to reduce as he thinks it might be the Pred causing me to be ill. I tend to feel ill very shortly after taking it. The problem is that I dont seem to be improving and at the moment definitely getting worse. I have been on high dose Preds for 6 months - now 25 mg. From 60mg in April. Thanks though - its good to have it all set out.

  • Yes agree is hard when you have to cancel. Do hope that you will start to feel a bit better soon. As Sambucca said maybe good to discuss symptoms with your GP. Let us know how you get on.

  • Go talk to your GP, explain exactly what is taking place.

    I was in remission, after 5 years with GCA (no PMR) and six months down the line, hiccups, or so I thought, turned out Atrial Fibrillation - so worth getting it checked out medically.

  • Could it be the pred? Or could it be the autoimmune part of PMR/GCA?

    Have you had a 24 hour Holter ECG done to check your heart is behaving? If you haven't it would be a good place for your GP to start.

    Like Sambuca I have developed atrial fibrillation - almost certainly due to damage done by the autoimmune part of PMR. Another lady on the forum has recently had a heart attack - also very likely associated with her GCA which affected the arteries in the chest. It isn't common so don't panic - but then, GCA isn't common either.

  • I have esophagael spasms. they cause me an awful lot of discomfort in my chestwhenthey act up. could that be what you are having? i take lexapro for them (off la el for esophagael spasms). it helps. levsin used to help, also baclofen still helps.

  • I have had themall my life (i pocketed food as a toddler), but pred definitly makes themworse. starting totaper from 60mg right now.

You may also like...